Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at May 24, 2010, 3:15 PM MDT for Perkins County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2010, 3:15 PM MDT (21:15 UTC)
- Expired
- May 24, 2010, 4:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Perkins County, SD
The radar
The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:21 AM MDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 24, 2:53 PM MDT, 22 minutes earlier.
Area forecast discussion, May 24, 2:53 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON MAY 24 2010
.DISCUSSION...WIDSPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING...THEN SHIFT NORTH/EAST OF OUR CWFA. COMBINATION
OF SEVERE STORMS AND FLOODING ARE ONGOING. VERY WINDY CONDITIONS
ALSO EXPECTED. THIS DISCUSSION IS ABBREVIATED DUE TO ONGOING SEVERE
WEATHER.
LOW LIFTS NORTHWARD THIS EVENING...WITH DRY SLOT ACROSS MUCH OF
WESTERN/CENTRAL SOUTH DAKOTA OVERNIGHT. SOME WRAP AROUND SHOWERS
POSSIBLE NE WY/NW SD. DRY AND MILD TUESDAY. SW FLOW RETURNS FOR
WEDNESDAY FOR ANOTHER CHANCE OF SHOWERS/TSTMS.
EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHERN PLAINS
LATE IN THE WEEK. THIS WILL BRING MAINLY DRY WEATHER THURSDAY AND
FRIDAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH THROUGH SATURDAY.
THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH THE AREA THIS
UPCOMING WEEKEND...WITH A CHANCE FOR SHOWERS AND STORMS.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA
THIS AFTERNOON. AREAS OF MVFR/IFR CONDITIONS CAN BE EXPECTED ACROSS
THE AREA THROUGH THE AFTERNOON. GUSTY SOUTH TO SOUTHWEST WINDS WILL
DEVELOP ACROSS MUCH OF THE AREA LATER TODAY AS A COOL FRONT
APPROACHES.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN
FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS-TODD-TRIPP-ZIEBACH.
HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR CUSTER CO
PLAINS-FALL RIVER-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.
WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR
HARDING-PERKINS.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NORTHERN FOOT
HILLS-RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT
FOOT HILLS.
WIND ADVISORY UNTIL NOON MDT TUESDAY FOR BUTTE-NORTHERN MEADE CO
PLAINS.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZIEBACH.
WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WESTERN
CROOK-WYOMING BLACK HILLS.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR SOUTHERN
CAMPBELL-WESTON.
&&
JOHNSON/CALDERONHazardous weather outlook, May 24, 5:59 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 559 AM MDT MON MAY 24 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 559 AM MDT (659 AM CDT) MON MAY 24 2010 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN SOUTH DAKOTA... ...FLOOD WATCH THROUGH TONIGHT FOR PARTS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA... ...HIGH WIND WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTHEAST WYOMING...SOUTHWEST SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH DAKOTA... ...WIND ADVISORY FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG AREA OF LOW PRESSURE OVER SOUTHEAST WYOMING WILL MOVE INTO WESTERN SOUTH DAKOTA THIS AFTERNOON. AHEAD OF THE LOW...GUSTY SOUTH WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH WIND GUSTS TO 60 MPH THIS AFTERNOON AND EARLY EVENING. AS THE LOW MOVES THROUGH WESTERN SOUTH DAKOTA THIS AFTERNOON...A COLD FRONT WILL SLIDE THROUGH SOUTHWESTERN SOUTH DAKOTA. THIS WILL ALLOW STRONG WESTERLY WINDS TO DEVELOP ACROSS PORTIONS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA. THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. WITH STREAMS RUNNING NEAR BANK-FULL...HEAVY DOWNPOURS MAY RESULT IN AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY... AND A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.
In the hours before
Local storm report, May 24, 2:09 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO 8 SW FAITH 44.93N 102.15W
05/24/2010 MEADE SD TRAINED SPOTTER
LARGE TORNADO 8 MILES SOUTHWEST OF FAITH.
&&
WETENKAMPLocal storm report, May 24, 2:34 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 13 NE NEWELL 44.84N 103.22W
05/24/2010 E1.25 INCH BUTTE SD TRAINED SPOTTER
&&
WETENKAMPLocal storm report, May 24, 2:42 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL ORAL 43.40N 103.27W
05/24/2010 E1.25 INCH FALL RIVER SD TRAINED SPOTTER
&&
WETENKAMPLocal storm report, May 24, 2:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 8 WNW USTA 45.25N 102.31W
05/24/2010 E70 MPH PERKINS SD TRAINED SPOTTER
&&
WETENKAMPLocal storm report, May 24, 2:55 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 12 SSE HOOVER 44.96N 103.13W
05/24/2010 E1.00 INCH BUTTE SD TRAINED SPOTTER
VERY HEAVY RAIN ALONG WITH QUARTER SIZE HAIL.
&&
WETENKAMPLocal storm report, May 24, 3:02 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 10 E MAURINE 45.04N 102.39W
05/24/2010 E1.00 INCH MEADE SD TRAINED SPOTTER
&&
WETENKAMPThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:49 PM MDT | Severe Thunderstorm Warning | UNR | Todd, Tripp | 26 min |
| May 24, 12:15 AM MDT | Areal Flood Advisory | UNR | Custer, Meade, Pennington | 4 hr |
| May 24, 12:26 AM MDT | Areal Flood Advisory | UNR | Fall River | 5 hr |
| May 24, 3:49 AM MDT | High Wind Warning | UNR | Bennett, Custer, Fall River, Haakon, Jackson, Mellette and 4 more | 17 hr |
| May 24, 3:49 AM MDT | Wind Advisory | UNR | Butte, Harding, Lawrence, Meade, Pennington, Perkins and 1 more | 32 hr |
| May 24, 11:37 AM MDT | Severe Thunderstorm Warning | UNR | Fall River | 38 min |
| May 24, 12:04 PM MDT | Tornado Warning | UNR | Custer, Fall River | 56 min |
| May 24, 12:22 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Pennington | 53 min |
| May 24, 12:31 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 59 min |
| May 24, 12:35 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 40 min |
| May 24, 12:40 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 65 min |
| May 24, 12:47 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 31 min |
| May 24, 12:54 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 51 min |
| May 24, 1:04 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 24 min |
| May 24, 1:05 PM MDT | Areal Flood Advisory | UNR | Custer, Fall River, Pennington | 6 hr |
| May 24, 1:12 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 63 min |
| May 24, 1:13 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Meade, Pennington | 62 min |
| May 24, 1:20 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 55 min |
| May 24, 1:24 PM MDT | Tornado Warning | UNR | Meade, Ziebach | 36 min |
| May 24, 1:32 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Meade, Perkins | 58 min |
| May 24, 1:46 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 46 min |
| May 24, 1:48 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 42 min |
| May 24, 1:50 PM MDT | Tornado Warning | UNR | Meade, Perkins, Ziebach | 40 min |
| May 24, 2:05 PM MDT | Tornado Warning | UNR | Custer, Fall River | 40 min |
| May 24, 2:07 PM MDT | Areal Flood Warning | UNR | Butte, Custer, Fall River, Meade, Pennington | 6 hr |
| May 24, 2:17 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 43 min |
| May 24, 2:19 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 71 min |
| May 24, 2:25 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Meade, Perkins | 50 min |
| May 24, 2:31 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 59 min |
| May 24, 2:31 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 59 min |
| May 24, 2:42 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Meade, Pennington | 63 min |
| May 24, 2:56 PM MDT | Severe Thunderstorm Warning | UNR | 49 min | |
| May 24, 3:00 PM MDT | Flash Flood Warning | UNR | Pennington | 5 hr |
| May 24, 3:06 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 39 min |
| May 24, 3:10 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 80 min |
| May 24, 3:15 PM MDT | Flash Flood Warning | UNR | Meade, Pennington | 5 hr |
| May 24, 3:32 PM MDT | Areal Flood Warning | UNR | Fall River | 3 hr |
| May 24, 3:35 PM MDT | Severe Thunderstorm Warning | UNR | 25 min | |
| May 24, 3:44 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 61 min |
| May 24, 3:47 PM MDT | Tornado Warning | UNR | Pennington | 28 min |
| May 24, 3:56 PM MDT | Flash Flood Warning | UNR | Custer, Pennington | 4 hr |
| May 24, 4:14 PM MDT | Tornado Warning | UNR | Pennington | 31 min |
| May 24, 4:20 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 44 min |
| May 24, 4:42 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington, Perkins, Ziebach | 63 min |
| May 24, 5:20 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Mellette | 55 min |
| May 24, 5:29 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 61 min |
| May 24, 5:52 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 68 min |
Nearby
Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.